Program 2011

Roundtable: How is Chinese Australian history re-telling Australia's history?

5:30pm – 7:00pm
Friday, 11 November 2011

As a welcome to Dragon Tails 2011, join a lively group, including historians Marilyn Lake and Regina Ganter, to consider how Chinese Australian history is re-telling Australia's history.

Included in the evening will be the launch of a special Chinese Australian issue of Historic Environment, guest edited by Dr Keir Reeves and Dr Damien Williams, by Kristal Buckley, International Vice President of Australia ICOMOS (International Council on Monuments and Sites).

This event is open to the public and refreshments will be provided. The roundtable is generously supported by the Faculty of Arts, Monash University.

More details...

Participants

  • Marilyn Lake, Regina Ganter, Paul Macgregor, Keir Reeves, Amanda Rasmussen, Jen Tsen Kwok

Session A1: Keynote address

9:30am – 10:30am
Saturday, 12 November 2011

Papers

Session A2 (Language/Sources): Chinese political representatives

11:00am – 12:30pm
Saturday, 12 November 2011

1.5 hrs (4x15 minute presentations + discussion)

What do Chinese and English language sources on Australia's early Chinese political representatives tell about their political, intellectual and personal lives?

Papers

Session A3 (Approaches): Women and the family

1:30pm – 3:00pm
Saturday, 12 November 2011

1.5 hrs (3x20 minute presentations + discussion)

How can the history of Chinese Australian women and families be uncovered and told?

Papers

Session A4 (Sources/Language): Reading sources

3:30pm – 5:00pm
Saturday, 12 November 2011

1.5 hrs (4x15 minute presentations + discussion)

Protest writing, newspapers, court records, interviews, photographs – what different perspectives do sources offer and how do we best understand them?

Papers

Conference dinner and official opening

6:00pm – 9:30pm
Saturday, 12 November 2011

The conference dinner will be held at the Fortune Banquet restaurant, 233 Exhibition Street, Melbourne, within easy walking distance of the conference venue.

Dress code: Smart casual.

Session B1 (Sources): Material culture

9:00am – 10:30am
Sunday, 13 November 2011

1.5 hrs (3x20 minute presentations + discussion)

How can material culture, heritage objects and places be used to create different understandings of the history of overseas Chinese communities?

Papers

Session B2 (Approaches): Transnationalism

11:00am – 1:00pm
Sunday, 13 November 2011

2 hrs (4x20 minute presentations + discussion)

What can a transnational approach contribute to the study of the Chinese in Australia?

Papers

Session B3: Digital history workshop

2:00pm – 3:00pm
Sunday, 13 November 2011

An introduction to the possibilities of digital history, focusing on resources relating to Chinese-Australian history. 

Papers

Session B4: Activities

3:30pm – 5:30pm
Sunday, 13 November 2011

Confirmed activities include:

Tour of Num Pon Soon Society building: 200-202 Little Bourke St (1/2 hour)
This building is the oldest Chinese clubhouse (huiguan) in Australia and has been the club rooms for the Num Pon Soon Society, district association for people from the Sam Yup region, since it was built in 1861. The Num Pon Soon Society supports people from the Sam Yup region which includes the Num Hoi, Pon Yu and Soon Duc districts. It also contains the earliest known surviving Chinese shrine in Australia and possibly the earliest outside of Asia. The building and shrine are both listed on the Victorian Heritage Register.

Tour of Kuo Min Tang Society of Melbourne building: 107-109 Little Bourke St (1/2 hour)
Built in 1903 by leading Chinese community member Cheok Hong Cheong, this building was sold to the KMT in 1920 and its facade specially redesigned at this time by Walter Burley Griffin (who designed Canberra). The KMT is one of Melbourne's oldest continuing Chinese community service groups. For many years the Society was both a prime mover in and a focus for community affairs in the Victorian Chinese community.  Learn more about the history of the Kuo Min Tang Society, its photograph collections and its recent work preserving Chinese-Australian archives.  

Remembering Chinatown: Self-guided audio tour of Melbournes' Chinatown (1 hour)
Discover the tangible and intangible heritage of Melbourne's Chinatown through the memories of its former residents Alan Lew, Raymond Lew-Boar, Mabel Wang and Ham Chan. The tour weaves together the memories of these four Chinese Australians with the history of Chinatown during the 1930s-1940s. Includes a colour souvenir booklet.

Planning afternoon: Where next?

2:00pm – 4:30pm
Monday, 14 November 2011

This optional workshop will discuss the future of Chinese Australian history. Participants should come to the event with ideas and practical suggestions about future activities and projects. These will be put to the group for discussion, with the aim of developing one or two ideas more fully to reach a practical outcome.